Effects of Amphetamine Overdose

Amphetamines are stimulant drugs that can cause a user to feel an increase in energy, a boost in mood and increased alertness. Amphetamines are often referred to as speed and include drugs like cocaine, crystal meth, MDMA and ecstasy. Amphetamines are often referred to as “club drugs”. According to NIDA, “club drugs are a pharmacologically heterogeneous group of psychoactive drugs that tend to be abused by teens and young adults.”

Drugs like amphetamines have dangerous side effects that can be fatal if an overdose occurs. It is important to recognize the symptoms as quickly as possible to prevent serious injuries from overdose or to get help while there is still time and every second can mean the difference between life and death and long term impairment from brain injury.

Effects of Amphetamine Overdose

amphetamine abuse overdose

An overdose on amphetamine can cause a person to go into cardiac arrest.

An overdose from amphetamine drugs have significant effects on the drug user. Symptoms of overdose are more serious than the regular effects of amphetamine drugs which include increased body temperature, elevated blood pressure and heart rate which isn’t usually dangerous unless the person has other underlying health problems that might be exacerbated by amphetamine abuse. Amphetamine overdose symptoms are extremely dangerous and life threatening and the chance of overdose is greatly increased when they are ingested quickly. Overdose symptoms include:

  • Profuse sweating
  • Nausea
  • Abdominal cramping and pain
  • Chest pains, pain that radiates on the left side or symptoms of a heart attack
  • Seizures or tremors
  • Slurred speech or sagging of one side of the face could indicate stroke
  • Respiratory failure or shallow breathing
  • Mental delusions; audio and visual hallucinations, paranoia or psychotic behavior
  • Loss of consciousness

Get Help Immediately!

If you are with someone who is exhibiting any of these signs it is not always a clear indicator of overdose, however nearly all of the symptoms indicate a serious health issue that help should immediately be sought for, especially if you are aware that the person is under the influence of amphetamines! You might be afraid to call for help thinking that you might get the person in trouble or that you might be held responsible in some way because you had knowledge or used drugs with the person. The truth is that by doing nothing you could be making yourself responsible for the death of a dear friend or loved one, and who would want that on their conscience?

Besides the guilt, you could be held legally culpable as well. You might have read about the Google executive Forrest Hayes that died due to a lethal dose of heroin by prostitute, Alix Catherine Tichelman who was charged with 8 counts including manslaughter and destroying evidence after she witnessed his overdose and did nothing. Turns out it wasn’t the first time and the death of Hayes has prompted the investigation into another man who died in her presence of in 2013.

You should contact 911 immediately to get help for the overdose victim as quickly as possible. You shouldn’t try to take them to the hospital yourself. If breathing stops you can administer CPR until help arrives. It is important to give the paramedics as much information as you can about the amount of amphetamines that were consumed and if they were mixed with other drugs or alcohol when they arrive.